Baxter International has suspended the production of its blood-thinning drug heparin in multi-dose vials, following the deaths of four patients in the USA who were given the drug in high doses.
In addition to the four deaths, the US Food and Drug Administration (FDA) has reportedly received reports of 350 severe allergic reactions to the drug, with symptoms including a rapid drop in blood pressure, burning sensations, headaches, throat swelling and a shortness of breath.
The drug, administered through an injection, is used to thin blood and prevent blood clots from forming during surgery. Nearly all of the reported cases occurred in three areas of the product's use: haemodialysis, haemodialysis, invasive cardiovascular procedures and apheresis procedures
Almost all of the cases involved patients who had received high doses of the drug over a time period of less than one hour, and it is thought that it does not have a similar effect in smaller doses or when it is administered over longer periods.
"We are conducting through investigations, looking at both the manufacturing and distribution process," Erin Gardiner, a spokesperson for Baxter, told in-PharmaTechnologist.com.
"We will perform biological and chemical analyses, and we will be looking at the customer sites to understand if there are any other factors that haven't been analysed yet. At this moment, however, we have not identified the root cause."
The US FDA has supported the decision: "FDA concurs with Baxter's decision to halt manufacture of heparin sodium in multiple-dose vials," Janet Woodcock, FDA's deputy commissioner for scientific and medical programs, chief medical officer, and acting director of its Center for Drug Evaluation and Research, announced in a statement.
"FDA is vigorously investigating to determine the root cause of these serious reactions associated with the use of heparin made by Baxter. In the meantime, patients and health care professionals who cannot obtain alternative sources of heparin should use caution in administering any Baxter multiple-dose vials that remain."
The move to suspend heparin's production follows Baxter's decision on 17 January to recall nine lots of 1,000 units/mL 10 and 30mL multi-dose vials of the drug. While their have been reported adverse reactions in other lots of the drug, the company has decided to continue distribution of the drug throughout the temporary suspension in its production.
The company provides roughly 50 per cent of all the heparin administered in the US, and it is thought that further recalls could create a shortage in the drug that could be more dangerous to patients that the increased risk of adverse reactions.
The company is expected to be able to sustain distribution of the drug for several months. "It is not possible to put a time frame [on the length of the investigations], but we are working at it very aggressively," said Gardiner.
Baxter's heparin is also at the centre of a lawsuit filed by the actor Dennis Quaid after his newborn children were injured of an overdose of the drug. However, this involved single-dose vials of the drug which are not subject to the current investigation.